Ask a doctor

Can Botox Cause Bells Palsy Symptoms?

I had Botox injections between my eyes and in my forehead, two days later i woke up with my right side of my face and neck swollen. My primary care doctor put me on prednisone to reduce the inflammation, the plastic surgeon said it has nothing to do with the Botox. About 5 days after the injections, my face was still swollen a little but felt like I had novocaine and was partially paralyzed in my cheek and my eye and my mouth, not too bad but dr. said l have bells palsy, yet they don't know how .

Doctor Answers (4)

Symptoms may not be related to botox

+1

The development of your symptoms may be coincidental wtih the prior botox.  It doesn't appear that the Botox in the forehead would cause Bells Palsy-like symptoms in the cheek and neck.  See a neurologist.

 

 

The information provided in Dr. Shelton's answer is for educational purposes only and is not intended to constitute medical advice.  The information provided should not be relied upon as a substitute for consultations with a qualified health professional who may be familiar with your individual medical needs. If you are experiencing a medical emergency proceed to your nearest emergency room.


Manhattan Dermatologist
5.0 out of 5 stars 31 reviews

Botulinum toxin and Bell's Palsy

+1

I'm sorry to hear that you've had this problem. I hope it improves quickly. 

It is not possible for the botulinum toxin to travel from your forehead and glabella (where you had the injections) to the areas of your mouth and cheek - the nerve supply to the muscles in this area comes from a different direction (it comes out beneath your ear and then branches out to travel across your face).

I'm also not aware of any link between having botulinum toxin injections and developing Bell's Palsy through an allergic reaction, so I believe that in your case it has simply been an unfortunate coincidence.

Jill Tomlinson, MBBS, FRACS
Melbourne Plastic Surgeon

Botox Does Not Cause Bell's Palsy

+1

Botox does not cause Bell's Palsy.  Botulinum is injected into facial muscles and attaches to receptors on those muscles, while Bell's Palsy directly attacks the main facial nerve.  Your Bell's Palsy is unrelated.

Robert Strimling, MD
Las Vegas Dermatologist
4.5 out of 5 stars 6 reviews

You might also like...

Botox and Bell's Plasy

+1

Botox is usually used for problems like forehead wrinkles. It is a protein that attaches to the end of the nerves where it is injected. Bell's palsy is a swelling of the main trunk of the facial nerve close to your brain. This swelling is usually caused by a virus and it is often treated with strong steroids like prednisone to try to reduce the swelling before the nerve becomes irreversibly damaged. The fact that you got the problem close to the time that you had a Botox treatment is purely coincidental.

 

Good luck.

 

Brian Windle, MD
Kirkland Plastic Surgeon
5.0 out of 5 stars 10 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.